Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Positively curved surfaces with no tangent support plane

Author: John McCuan
Journal: Proc. Amer. Math. Soc. 133 (2005), 263-273
MSC (2000): Primary 53A05
Published electronically: August 24, 2004
MathSciNet review: 2086219
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss a characterization of positively curved surfaces $M$with the property that, at each point, the tangent plane to $M$ is not a support plane for the entire surface. Such positively curved surfaces with no tangent support plane necessarily have non-empty boundary, and any portion $B\subset \partial M$ which has convex hull equal to the convex hull of $\partial M$ we call a generating set. This set plays a key role in constructing examples. We give various examples among which there is an embedded topological disk with smallest possible generating set.

References [Enhancements On Off] (What's this?)

  • 1. S. Alexander and M. Ghomi, The convex hull property and topology of hypersurfaces with nonnegative curvature, Adv. Math. 180 (2003), 324-354. MR 2019227
  • 2. M. do Carmo and E. Lima, Immersions of manifolds with non-negative sectional curvatures, Bol. Soc. Brasil Mat. 2 (1971), 9-22. MR 0328828 (48:7170)
  • 3. M. Ghomi, Strictly convex submanifolds and hypersurfaces of positive curvature, J. Differential Geom. 57 (2001), 239-271. MR 1879227 (2002k:52001)
  • 4. J. Hadamard, Sur certaines proprietés des trajectoires en dynamique, J. Math. Pures Appl. 3 (1897), 331-387.
  • 5. S.-T. Yau, Open Problems in Geometry, Proc. of Symp. in Pure Mathematics, vol. 54, Part I, 1993. MR 1216573 (94k:53001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53A05

Retrieve articles in all journals with MSC (2000): 53A05

Additional Information

John McCuan
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332

Received by editor(s): March 15, 2002
Published electronically: August 24, 2004
Additional Notes: Parts of this work were carried out with funding from the National Science Foundation at the University of California, Berkeley, the Mathematical Sciences Research Institute, and Georgia Institute of Technology.
Communicated by: Wolfgang Ziller
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society